Experiencing vivid dreams might not be a problem for most people, but nightmares can be a disturbing experience that significantly affects your quality of sleep. Though fairly uncommon, having nightmares is one of the side effects experienced by some people who use melatonin.
The effects of melatonin causing dreams or nightmares is not fully understood, but reducing the likelihood of experiencing this side effect might be achieved with careful or even discontinued melatonin use.
What causes nightmares?
Nightmares most likely occur during REM sleep, the stage of deep sleep characterized by rapid eye movement. This period of sleep is when your brain is more active, which can increase your likelihood of dreaming. You can dream during any stage of sleep, but dreams during REM sleep stages tend to be more vivid and are recalled more easily.
Dreams that cause distress or anxiety are what we commonly refer to as nightmares. Nightmares can occur during similar stages as dreams do.
Some characteristics of a nightmare are:
- A dream that’s vivid and is upsetting
- A dream that wakes you up
- A dream that leaves you feeling scared, anxious, sad, or disturbed
- Waking up with a pounding heartbeat
- Unable to fall back asleep easily because of your distress
Do nightmares affect your sleep quality?
Independent of taking melatonin, a study found that nightmares did have an impact on sleep quality. Although nightmares do not necessarily change sleep architecture (sleep pattern and stages of sleep from light to deep), they can be distressing enough to negatively affect how well-rested you feel- even if you got enough hours of sleep.
Are nightmares a common symptom of taking too much melatonin?
While many people don’t experience too many side effects from taking melatonin, there are cases where nightmares were one of the noted side effects of melatonin use.
Why does melatonin cause nightmares?
The reason why melatonin sometimes causes nightmares is not fully understood. However a few studies point to melatonin’s effect on REM sleep stages.
One reason melatonin might contribute to increased nightmares or dreaming is because melatonin supplementation is correlated to an increased amount of time spent in REM sleep in clinical studies. The more time spent in REM sleep, the greater likelihood of experiencing vivid dreams.
In addition, most of the side effects experienced during these trials were alleviated upon stopping supplementation, or they were resolved on their own over time. Few of these effects were found to be severe.
Why do we have nightmares?
Although nightmares could be a possible symptom of taking too much melatonin, there are many other reasons you could be experiencing nightmares. Studies are continuing to learn about the mechanism of dreams as the brains’ tool to process emotions, memories and trauma. Nightmares could be related to this process.
Nightmares can be caused by specific triggers, anxieties, disorders or- more severely- by trauma, use of medication or substance abuse.
Nightmare disorders are characterized by frequently occurring disturbances, distress or anxiety that persists into the daytime, problems such as impaired concentration, memory, or lack of energy, or behavior issues related to bedtime.
However, just because you have nightmares does not mean you have a disorder. If you believe that your nightmares might be part of a more severe condition, please see a healthcare professional.
Nightmares can also be caused by:
- Sleep deprivation
- Use or abuse of medications and other substances
- Other underlying causes and disorders
What are other side effects of taking too much melatonin?
Most people who take too much melatonin don’t experience nightmares, but there’s still a possible concern of other side effects. Some side effects of taking too much melatonin commonly include:
- Dizziness or grogginess
- Feeling tired in the morning
- Elevations or drops in blood pressure
These side effects are rarely severe and most people only experience mild effects. However you should still be careful to use melatonin responsibly as you would any other supplement or drug medication.
How do I stop those nightmares?
If melatonin is causing you to have nightmares at night, you should discontinue use and speak with a healthcare physician about finding an alternative sleep aid that’s better suited for your body.
What if my nightmares are because of something else?
If you’re having frequent and disturbing nightmares that you don’t attribute to melatonin use, speak with your physician about addressing the cause of your nightmares.